Oklahoma, 2018Damaging Wind in Oklahoma, August 13, 2018
August 13, 2018 · NWS OUN · 1 event in 1 county or zone
A line of showers and storms produced a downburst in south central Oklahoma on the afternoon of the 13th on their way southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and storms produced a downburst in south central Oklahoma on the afternoon of the 13th on their way southeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 13, 11:47 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 13, 11:47 AM CST, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1247 PM CDT Mon Aug 13 2018
.AVIATION...
13/18Z TAFs. MVFR/IFR conditions will dominate the forecast for
most terminals, with VFR conditions possible across far western
Oklahoma this afternoon and evening. Large area of rain will
continue to progress north and east over region through tonight.
TSRA expected to increase this afternoon but stay south and east
of KSPS/KOUN/KOKC terminals. IFR stratus and fog will be possible
tonight and Tuesday morning from KSPS up through KOKC/KPNC.
&&
.PREV DISCUSSION... /issued 1038 AM CDT Mon Aug 13 2018/
UPDATE...
Increased pops, essentially to a large area of categorical/100
pops as moist conveyor streams northeast ahead of upper low. Also
increased rainfall amounts given tropical nature of precipitation.
PREV DISCUSSION... /issued 558 AM CDT Mon Aug 13 2018/
DISCUSSION...
AVIATION...
Rain will increase and move south to north across much of central
and eastern Oklahoma today. MVFR conditions will exist at times
with low ceilings in stronger showers.
PREV DISCUSSION... /issued 320 AM CDT Mon Aug 13 2018/
DISCUSSION...
We're anticipating expanding coverage of convection early this
morning as an upper jet max and attendant forcing for ascent move
into western Oklahoma. This is clearly seen in moisture channel
imagery moving into the Texas Panhandle now. Mass
response/strengthening low-level jet is already beginning to force
convection along the I-20 corridor to our south in Texas. Lighter
showers are increasing in coverage further north along the Red
River. We have high (categorical) precipitation probabilities for
a good portion of southern and central Oklahoma this morning.
Locally heavy rainfall is expected given the moist environment.
00 UTC KOUN sounding sampled 2.05" precipitable water, and 00 UTC
KFWD sounding sampled 2.16" PW. Models show 12-14 KFT warm cloud
depth which further supports efficient precipitation rates with
any convection that occurs this morning. There are a couple
limiting factors for a more robust heavy rain/flooding event.
Often our more significant flooding/flash flooding events occur in
higher instability environments with training/backbuilding intense
deep convection. Instability will be limited, typical of
meridional flow with weak mid-level lapse rates. Thus, convection
will not be very intense, and in fact we've limited thunder to
"chance" or "slight chance", despite "likely" or "categorical"
precipitation. We also re-introduced mention of heavy rain, mainly
for south-central and southeast portions of the area. This places
emphasis on intermittent showers with locally heavy rainfall
amounts which seems to more appropriately fit this scenario.
After a conversation with surrounding offices, we decided not to
issue a Flood Watch right now, but left the option open for later
this morning depending on trends. The biggest limitation that kept
us from issuing now was uncertainty on placement of heavy-rain
producing convection. Spatial discrepancies between SSEO members,
TTU-WRF, ARW, NAM, etc., lower confidence. We felt the best
strategy would be to watch this evolve some and if we need to
issue a Flood Watch we could be more specific with where, rather
than broad brushing and having a large false alarm issue. We'll
monitor trends this morning and issue a watch more on the time
scale that SPC typically issues convective watches if it becomes
apparent that a particular area stands a good chance of seeing
flooding/flash flooding. It seems now that one vulnerability may
be where Flash Flood Guidance is locally relatively low in the
terrain of the Arbuckles across south-central Oklahoma, and the
eastward into southeast Oklahoma also. This is the area we'll need
to watch closely this morning and probably into tonight as well,
as multiple rounds of heavy precipitation could occur.
Closed low will continue to deepen more and move slowly northeast
into Kansas through Tuesday. Occasional vort maxima enhancing DPVA
will force rounds of convection through Tuesday night. These are a
little difficult to time out, but as of now it appears we'll see
an initial one through at least the first half of today, followed
by another later tonight, and a final late Tuesday. For the late
Tuesday round, we'll have more veered flow, steeper lapse rates,
and slightly stronger mid-level flow suggesting a few storms that
form along the front could be strong to severe. Although
instability/shear will be quite marginal then, it's better than
the previous days. Heavy rainfall amounts may still be a concern
with Tuesday afternoon/night convection.
Wednesday should be dry for most as mid-level heights rise in the
wake of the departing low. We'll then return to a potentially wet
pattern with periodic shower/storm chances late week through the
weekend. Mean flow will be northwesterly and perturbations within
the flow could bring a few rounds of precip. Timing will be better
refined in later forecasts.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 76 68 84 70 / 100 60 40 60
Hobart OK 79 69 88 70 / 80 30 30 40
Wichita Falls TX 78 71 91 73 / 100 50 30 20
Gage OK 82 66 83 64 / 50 40 50 20
Ponca City OK 78 69 83 69 / 100 70 60 70
Durant OK 79 69 84 73 / 80 80 50 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
11/06
Hazardous weather outlook, Aug 13, 11:00 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1200 PM CDT Mon Aug 13 2018
OKZ004>048-050>052-TXZ083>090-141045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 PM CDT Mon Aug 13 2018
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Through Tonight...
.Thunderstorms...
Thunderstorms will be possible this afternoon and tonight,
especially across south central and southeast Oklahoma this
afternoon. A few thunderstorms may produce strong damaging winds.
Lightning and heavy rain can be expected too.
.Heavy Rainfall and Flooding...
Locations that experience multiple heavy rain-producing storms
could experience flooding. The most likely area for heavy rain
and flooding this afternoon and evening will be across south
central and southeastern Oklahoma.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
.Thunderstorms...
Thunderstorms will be possible each day through the upcoming
weekend, although the greatest chance will be Tuesday. A few
strong to severe storms are possible Tuesday afternoon and
evening, but widespread or significant severe weather is not
expected.
.Heavy Rainfall and Flooding...
A very moist environment could support heavy rainfall rates with
storms that occur Tuesday and Tuesday night. Localized flooding is
possible.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Aug 13, 8:27 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
927 AM CDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 7 S SAYRE 35.20N 99.63W
08/10/2018 BECKHAM OK EMERGENCY MNGR
TWO STRUCTURES RECEIVED ROOF DAMAGE WITH SHINGLES BLOWN
OFF. PIVOT IRRIGATION SYSTEM BLOWN OVER. SEVERAL TREE
LIMBS UP TO SIX INCHES IN DIAMETER SNAPPED OFF TREES.
&&
FMSpecial weather statement, Aug 13, 12:47 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
147 PM CDT MON AUG 13 2018
OKZ040-041-046-131915-
Carter OK-Garvin OK-Murray OK-
147 PM CDT MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR east central Carter...
southeastern Garvin and Murray Counties Until 215 PM CDT....
AT 144 PM CDT, a strong thunderstorm was located near Springer,
moving northeast at 20 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Locations impacted include...
Sulphur, Davis, Wynnewood, Springer, Dougherty, Hickory, Scullin,
Lake Of The Arbuckles and Turner Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.
If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.
&&
LAT...LON 3437 9730 3468 9716 3455 9683 3454 9683
3451 9686 3450 9688 3449 9688 3427 9710
TIME...MOT...LOC 1844Z 216DEG 17KT 3432 9719
11Thunderstorm Wind, Marshall
- When
- August 13, 12:50 PM CST
- Where
- Marshall County, Madill
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.090, -96.770
Possible downburst knocked 2 mobile homes off their foundations and scattered them approximately 5 feet. Time estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, August 13 to 14, 2018$842,000 · 14 events
- Flash Flooding in New York, August 13, 2018$100,000 · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 13, 201852 kt wind · 29 events
- Flash Flood in Arizona, August 13, 2018$30,000 · 1 event
- Flash Flooding and Flooding in Kansas, August 13 to 14, 20181 injured · $5,000 · 14 events
- Flash Flood and Flood in Pennsylvania, August 13, 20181 injured · $6,000 · 1 in hail · 11 events
- Dense Fog in Virginia, August 13, 201815 events
- Flash Flooding and Flooding in Maryland, August 13, 201813 events
- Hail and Damaging Winds in Virginia, August 13, 2018$1,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Maryland, August 13, 20181 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 13, 20181.5 in hail · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781596.